Florida, 2022Damaging Winds in Florida, August 21, 2022
August 21, 2022 · NWS JAX · 2 events in 1 county or zone
A shortwave trough aloft moved through the region bringing an influx of moisture and lift. Southwest steering flow pinned the Atlantic coast sea breeze to the I-95 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough aloft moved through the region bringing an influx of moisture and lift. Southwest steering flow pinned the Atlantic coast sea breeze to the I-95 corridor. The Gulf coast sea breeze pushed inland developing strong thunderstorms that produced gusts of 40-50 mph in Alachua county. The Gulf sea breeze eventually collided with the Atlantic sea breeze in the late afternoon hours. There was the potential for a wet downburst potential due to cooler mid level temps (-8 deg C at 500 mb) and drier mid level air in the 700-500 mb layer. A severe storm developed over Duval county when the sea boundaries collided. This storm produced downburst winds that uprooted and snapped multiple trees causing damage to a car and fence in the Mandarin area. The storm also produced lots of pea size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 21, 2:48 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 21, 2:48 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
348 PM EDT Sun Aug 21 2022
...INCREASING STORMINESS THIS WEEK...
.NEAR TERM...
(this evening and Tonight)
Issued at 246 PM EDT Sun Aug 21 2022
Sea breeze and airmass convection will continue to slowly press
inland across NE FL where pulse strong to severe storms will
continue to bring localized wet downburst potential with cooler
mid level temps (-8 degC at 500 mb) and drier mid level air in the
700-500 mb layer compared to yesterday with elevated DCAPE near
1000 J/kg across the Suwannee River Valley. The peak in strong to
severe storm potential is expected to focus between I-75 and
Highway late afternoon and into the evening hours, extending up
into SE GA where sea breeze and convective outflows merge. Storms
across SE GA will experience stronger WSW steering flow and drift
back toward the Atlantic coast through midnight while gradually
fading in coverage and intensity, while sea breeze collision
storms across FL will tend to be more erratic with storm motion
and will have a heavier rainfall threat potential under the
1000-700 mb mean ridge.
Precip will tapper off after midnight with lingering debris
clouds through the night as muggy temps fall into the low/mid 70s.
&&
.SHORT TERM...
(Monday and Tuesday)
Issued at 246 PM EDT Sun Aug 21 2022
The mean ridge across north-central FL begins to shift farther
south of the local area Monday as troughing deepens from the Great
Lakes southward down the spine of the Appalachians. This will
enable a surface front to begin to nose southward into GA through
Tuesday. Locally, this will translate into increasing WSW steering
flow with expansion of a deep moisture plume of PWAT > 2 inches
across GA Monday to across SE GA and NE FL into Tuesday. Sea
breezes will be active across NE FL Monday while convection over
GA will be more synoptic driven with the approach of frontal
forcing and deeper moisture, with stronger convection focusing
near the Highway 301 and I-95 corridors in the afternoon and
evening. By Tuesday, elevated rain chances will shift across NE FL
with the higher moisture content and the surface front edging
even farther south. The main t'storm hazards this period will
continue to be locally heavy rainfall with strong wet microburst
potential (gusts 40-50 mph) in boundary mergers mainly in the
afternoon and evening.
High temperatures will begin to moderate back toward climo values
Monday across SE GA with more cloud cover as the front approaches
ranging in the upper 80s to low 90s. The warmest temps of the work
week are expected across NE FL Monday afternoon in the low 90s
before convective outflows cool things down. By Tuesday, more
expansive cloud cover and storminess will temper highs in the
upper 80s to near 90s for most areas. Muggy, near to above normal
lows will continue to range in the 70s.
&&
.LONG TERM...
(Wednesday through next Saturday)
Issued at 246 PM EDT Sun Aug 21 2022
A wet, stormy pattern is expected this period as an inverted
surface trough lifts northward across the FL peninsula Wednesday
then phases and lingers with the lingering surface front across
the southern tier of GA into the weekend. Aloft, the mid/upper
level trough axis extending from the Great Lakes to the central
Gulf Coast deepens Wednesday into Thursday, with very moist SW
flow and lobes of PVA advecting over the local area. At this time,
a couple of more potential short waves are expected to lift over
the local area late Wed and again Thu, which will bring localized
heavy rainfall potential near and just south of the wavering
trough axis expected over the local area. Daily rain chances trend
above normal in the 60-80% range in the extended period for most
areas given the anticipated wet, active pattern.
High temperatures will trend near to below normal in the 80s with
muggy lows in the 70s.
&&
.AVIATION...
(18Z TAFS)
Issued at 1240 PM EDT Sun Aug 21 2022
Atlantic sea breeze is just beginning to push inland to the
coastal TAF sites and will shift further inland later this
afternoon. Showers and storms are expected at all TAF sites and
have placed TEMPO groups in the 19-24Z time frame for the most of
the NE FL TAF sites along with SSI as SW flow pushes storms back
towards the SE GA coast in the early evening hours. Have included
gusty winds to 25 knots and possible MVFR CIGS/VSBYS in this storm
activity. Activity should fade in the 00-03Z time frame with VFR
conds by the end of the period with the usual convective mid/high
level debris clouds.
&&
.MARINE...
Issued at 246 PM EDT Sun Aug 21 2022
High pressure will extend across north-central Florida through
Monday with light southerly flow over the local waters with daily
sea breezes. Tuesday a surface front edges south across Georgia
then Wednesday an inverted trough moves west across the FL
peninsula. Surface troughs will linger across the local waters
through late week with high pressure NE of the region. This will
bring a more ESE wind flow and increase storminess over the local
waters.
Rip Current Risk: Moderate through Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 89 72 86 / 60 80 70 50
SSI 77 89 75 87 / 40 70 60 50
JAX 74 93 72 90 / 40 70 60 70
SGJ 75 90 74 88 / 20 50 50 60
GNV 72 92 71 91 / 60 80 60 80
OCF 74 93 74 91 / 50 70 50 70
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
&&
In the hours before
Special weather statement, Aug 21, 3:55 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
455 PM EDT Sun Aug 21 2022
FLZ125-325-212130-
South Central Duval FL-Coastal Duval FL-
455 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of southeastern Duval
County through 530 PM EDT...
At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bayard, or near Mandarin, moving south at 10 mph.
HAZARD...Wind gusts of 45 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mandarin, Baymeadows and Bayard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3010 8145 3010 8154 3012 8154 3012 8157
3013 8160 3012 8168 3013 8169 3026 8162
3022 8144 3011 8144
TIME...MOT...LOC 2055Z 013DEG 7KT 3018 8155
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SANDRIKSpecial weather statement, Aug 21, 3:59 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
459 PM EDT Sun Aug 21 2022
FLZ232-212115-
Western Clay FL-
459 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of northwestern Clay
County through 515 PM EDT...
At 459 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kingsley, or 7 miles east of Starke, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Middleburg, Kingsley, Camp Blanding, Penney Farms and Asbury Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2983 8192 2988 8205 3013 8205 3003 8177
TIME...MOT...LOC 2059Z 202DEG 7KT 2994 8199
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SANDRIKLocal storm report, Aug 21, 4:00 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 PM EDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 1 NE UNIVERSITY OF FLOR 29.65N 82.35W
08/21/2022 M41 MPH ALACHUA FL MESONET
MESONET STATION 0663W 0.7 NE UNIVERSITY OF
FLORIDA (WEATHERSTEM).
&&
SCCLocal storm report, Aug 21, 4:01 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
501 PM EDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND GST 1 NW GAINESVILLE AIRPOR 29.70N 82.28W
08/21/2022 M40 MPH ALACHUA FL ASOS
ASOS STATION KGNV GAINESVILLE.
&&
SCCSpecial weather statement, Aug 21, 4:08 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
508 PM EDT Sun Aug 21 2022
FLZ031-212130-
Bradford FL-
508 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of southeastern
Bradford County through 530 PM EDT...
At 508 PM EDT, Doppler radar was tracking a strong thunderstorm near
Starke, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and minor
flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Starke, Keystone Heights and Hampton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2975 8206 2976 8208 2978 8208 2978 8210
2979 8212 2982 8213 2983 8214 2985 8220
2985 8223 2997 8214 2992 8205 2972 8205
TIME...MOT...LOC 2108Z 027DEG 7KT 2988 8213
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SANDRIKSpecial weather statement, Aug 21, 4:20 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
520 PM EDT Sun Aug 21 2022
FLZ033-325-212145-
South Central Duval FL-Inland St. Johns FL-
520 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of northwestern St.
Johns and south central Duval Counties through 545 PM EDT...
At 519 PM EDT, Doppler radar was tracking a strong thunderstorm over
Switzerland, or over Fruit Cove, moving west at 15 mph.
HAZARD...Wind gusts of 45 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fruit Cove, Mandarin and Switzerland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2999 8165 3001 8168 3003 8169 3007 8169
3008 8168 3012 8168 3014 8169 3016 8169
3014 8154 3011 8151 3007 8150
TIME...MOT...LOC 2119Z 078DEG 14KT 3009 8165
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SANDRIKThunderstorm Wind, Duval
- When
- August 21, 4:30 PM EST
- Where
- Duval County, 1.18 mi NNW of Loretto
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 30.186, -81.607
The broadcast media relayed photos via social media of multiple trees down along walnut bend rd. A large tree snapped at the base and fell onto a car. The time was estimated based on radar. Multiple reports of pea size hail were also reported in the Mandarin area.
Thunderstorm Wind, Duval
- When
- August 21, 4:45 PM EST
- Where
- Duval County, 1.16 mi SE of East Mandarin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 30.141, -81.614
A tree was uprooted, fell and damaged a fence of a house near Julington Creek Rd and Micanopy Ln. Time was estimated by radar. Multiple reports of pea size hail were reported in the Mandarin area. A tornado and severe thunderstorm warning were in effect.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, August 21 to 22, 20221 death · $1.4 billion · 34 events
- Flash Flooding in Ohio, August 21, 2022$1.1 million · 2 events
- Wildfire in Idaho, August 21 to 31, 2022$800,000 · 1 event
- Flash Flooding and Flooding in Virginia, August 21, 2022$500,000 · 6 events
- Wildfire in Washington, August 21 to 31, 2022$190,000 · 1 event
- Damaging Winds and Lightning Strikes in North Carolina, August 21, 2022$132,000 · 50 kt wind · 5 events
- Flooding and Damaging Winds in Ohio, August 21, 2022$57,000 · 60 kt wind · 19 events
- Damaging Wind in Florida, August 21, 2022$100,000 · 1 event
- Tornado and Flash Flooding in Arizona, August 21 to 22, 2022$33,000 · 1 in hail · 15 events
- Flash Flooding and Debris Flows in Puerto Rico, August 21 to 23, 202227 events
- High Surf in Hawaii, August 21 to 22, 202219 events
- Flash Flood and Damaging Wind in Utah, August 21, 2022$21,000 · 65 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047158, 1047165.